Alert archive / North Carolina / Beach Hazards Statements in 2017
Beach Hazards Statement 1, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Apr 21, 2017, 4:04 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Apr 22, 2017, 7:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2017, 4:04 PM EDT (20:04 UTC)
- In effect from
- Apr 22, 2017, 7:00 AM EDT
- Expired
- Apr 22, 2017, 8:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234 WHUS42 KILM 212004 CFWILM URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 404 PM EDT FRI APR 21 2017 NCZ106-108-110-SCZ054-056-220415- /O.NEW.KILM.BH.S.0001.170422T1100Z-170423T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 404 PM EDT FRI APR 21 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING. SOUTHWEST WINDS COMBINED WITH INCOMING SWELL WILL PRODUCE A STRONG SOUTH TO NORTH LONGSHORE CURRENT FOR ALL BEACHES ON SATURDAY. THE RIP CURRENT RISK WILL REMAIN LOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ 04
2 follow-up statements
587 WHUS42 KILM 212034 AAB CFWILM URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 434 PM EDT FRI APR 21 2017 NCZ106-108-110-SCZ054-056-220445- /O.CON.KILM.BH.S.0001.170422T1100Z-170423T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 434 PM EDT FRI APR 21 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING. SOUTHWEST WINDS COMBINED WITH INCOMING SWELL WILL PRODUCE A STRONG LONGSHORE CURRENT FOR ALL BEACHES ON SATURDAY. THE RIP CURRENT RISK WILL REMAIN LOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. $$ 04
953 WHUS42 KILM 220844 CFWILM URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 444 AM EDT SAT APR 22 2017 NCZ106-108-110-SCZ054-056-222000- /O.CON.KILM.BH.S.0001.170422T1100Z-170423T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 444 AM EDT SAT APR 22 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH SATURDAY EVENING. SOUTHWEST WINDS WILL PRODUCE A STRONG LONGSHORE CURRENT FOR ALL BEACHES ON SATURDAY. THE RIP CURRENT RISK WILL REMAIN LOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. $$ 43
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 21, 3:11 PM EDT, 53 minutes earlier.
Area forecast discussion, Apr 21, 3:11 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 311 PM EDT Fri Apr 21 2017 .SYNOPSIS... High pressure will remain off the coast while a cold front approaches from the northwest. A complex storm system will move across the area Sunday night into Monday bringing some much needed rainfall. Seasonable mid week weather will give way to unseasonable warmth towards the weekend. && .NEAR TERM /Tonight through Saturday/... As of 300 PM Friday...It's practically a summertime pattern this afternoon with Bermuda High Pressure offshore and a unseasonably warm airmass in place. Officially we hit 88 here in Wilmington just before the seabreeze arrived, our warmest temperature of the year so far! A strong seabreeze circulation is developing with winds at the beaches expected to gust to 25-30 mph over the next few hours. Cumulus clouds developing along the seabreeze front and inland near the Piedmont Trough have struggled to overcome dry mid-level air observed in this morning's 12Z soundings from MHX and CHS. Where natural convergence is maximized along the Piedmont Trough, a few showers could develop from Darlington and Bennettsville across Lumberton in the next few hours but coverage is likely be less only 20 percent. Much like last night a hefty low level jet should develop this evening with 1000 foot wind speeds increasing to 25-30 knots. This should help keep the boundary layer stirred up enough that lows will remain quite warm for April: 63-65 inland with upper 60s near the coast. Another warm day is expected Saturday. Differences from today include winds not quite as dominated by westerly low and mid level flow, however dry air aloft still appears to be in place. I have placed 20 PoPs in the forecast along the seabreeze and in the northern half of the Pee Dee region as dewpoints should be a few degrees higher which may help the afternoon cumulus to have a bit more luck combating the dry air aloft. Highs should again rise well into the 80s away from the beaches. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 300 PM Friday...Anomalously strong upper low will but cutting across TN Saturday night with surface low only slightly ahead/east of the mid level system. The position of the leading front associated with the surface wave is and has been poorly agreed upon by various model guidance, the GFS being the far south outlier. The boundary may well end up bifurcating the area north-south by Sunday morning. Wind and temperature forecast have been adjusted accordingly. With only low level forcing in place precip amounts look to be light and will be overrunning stratiform rain north of the boundary and shallow convection south of it. On Sunday height falls will help to strengthen the low level jet and thus the overrunning north of the boundary. Similarly the coverage of rain south of the front will increase though with much lighter amounts expected. Sunday night the upper low dives even further south and the system occludes overhead or south of the area...impressive for late April. The period should end with a healthy amount of rainfall area-wide likely in the 1-2 inch range. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 300 PM Friday...The extended period will be active early on as a closed mid level low moves across the interior southeast then up along the east coast Tuesday. As for Wednesday through Friday mid level ridging will develop across the southeast as deep troughing develops out west. The aforementioned mid level cyclone will be located in central Georgia at the beginning of the period with an occluded surface cyclone just off the South Carolina coast. Both features move to the north and by Tuesday morning the surface feature should be near Cape Hatteras with the mid level feature not too far behind. We continue to advertise likely to categorical pops for Monday trending downward Tuesday. Normally the words cutoff and late April are associated with an appreciable risk of severe weather but the wind fields don't look overly impressive at least from a speed standpoint with 30 knots dispersed kinda diffusely at 850mb. Still a cold core system during late April could pose a hail threat. The remainder of the week should be dry with above normal temperatures trending even higher as time goes on. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 18Z...VFR conditions are expected through the next 24 hours. Breezy south winds along the coast with this afternoon's seabreeze could gust near 25 knots at times at ILM, MYR, and CRE. Extended outlook...Temporary IFR conditions are possible in showers and thunderstorms Sunday and Sunday night. Low ceilings and rain could bring MVFR conditions Monday into Monday night. Otherwise VFR. && .MARINE... NEAR TERM /Tonight through Saturday/... As of 300 PM Thursday...High pressure centered about 500 miles east of the Florida east coast will move very little through Saturday. A cold front currently extending from West Virginia to the Maryland coast will slip as far south as the northern Outer Banks by late Saturday afternoon. Our weather will continue to be influenced most strongly by the high offshore in a summerlike pattern that will feature another strong seabreeze circulation on Saturday. Locally-generated wind waves will dominate the wave spectrum tonight into Saturday. There will be also a pair of 8 second east and southeast swells pushing across the coastal waters but with amplitudes much less than the short period wind chop. SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 300 PM Friday...Boundary will be slipping south into or across the area as Saturday night progresses. The position and movement of this boundary is highly uncertain as it is poorly agreed upon between various guidance. So not only is the wind shift line uncertain but so too is the areal coverage of the stronger pre- frontal SW flow regime. These details will likely become more clear in future forecast iterations. These uncertainties will translate into the latter part of the period as well. Low pressure bearing down on the area from the west will try to push the boundary northward but the system as a whole will be translating southward. Overall winds will remain below any advisory or even cautionary thresholds and the late period main marine threat may end up visibility restrictions due to moderate rainfall. LONG TERM /MONDAY THROUGH TUESDAY/... As of 300 PM Friday...A complex storm system will move up the coast Monday and Tuesday and with the nature of the storm and the extended time frame, confidence is low for this forecast. Initially the waters should see a southeast flow. This flow will transition to northeast by Monday evening and turn more offshore Tuesday. As of now, speeds should remain below flag criteria but an extended period of somewhat churned up seas may allow heights to eclipse six feet. Both elements should subside considerably Wednesday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...MBB NEAR TERM...TRA SHORT TERM...MBB LONG TERM...SHK AVIATION...TRA
Hazardous weather outlook, Apr 21, 3:23 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 323 PM EDT Fri Apr 21 2017 AMZ250-252-254-256-221000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 323 PM EDT Fri Apr 21 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Small Craft Advisory conditions are possible Monday through early Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-221000- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 323 PM EDT Fri Apr 21 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to Severe thunderstorms are possible Sunday or Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
Nearby
Beach Hazards Statements in North Carolina, 2017Beach Hazards Statements in South Carolina, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.